Good New Year to you!

This issue covers 3 topics:

1. Report of Fosmax 'osteonecrosis trials'.

2. Long term use of bisphosophonates.

3. Some practical ideas

1. OK the first two trials in which patients sued Merck over Osteonecrosis from the use of Fosamax have been decided in Merck's favor.

In September, Merck claimed victory because the first trial ended with a 'hung jury' - the jurors could not come to agreement as to whether Fosamax was the cause of the problem. Merck won dismissal of the second case when U.S. District Judge John Keenan in Manhattan ruled saying that experts for Bessie Flemings, a Mississippi resident, can’t establish that Fosamax caused her osteonecrosis of the jaw.

At issue in these trials it 'cause' - how do you know that A caused B and it is not the case that something else caused B - especially since not everyone using A gets B. We saw this sort of thing with Vioxx some months back.

There is a 3rd Osteonecrosis trial scheduled - and more than 650 others 'wait in the wings'. Merck has set aside $49 million to defend itself in these cases and it appears that so far their lawyers are winning. If you want to follow this story, do monthly web searches for FOSAMAX TRIALS. I am not putting these stories on the web site.

2. Long term use of bisphosphonates. There are many bisphosphonate drugs - not just Fosamax. Some are taken orally and others are given intravenously. IIf you are not sure if your drug is a bisphosphonate, check it on the web site or ask your health care provider.) Because bisphosphonates slow 'bone resorption' (removal of old bone) there has been concern in the medical community that after some years the bones of those so treated might be more susceptible to fracture since although the bones are denser, the bone is also older, weaker bone - that might normally have been removed by Osteoclasts.

Now there are some studies that offer evidence to support these concerns.

A. There have been follow-up studies of women from the first large clinical trials. After a 3-yr randomized trial of alendronate, 164 women continued to take the medication for a total of 10 yr. An observational uncontrolled follow-up showed that their fracture rate was similar during years 6–10 as that of the original groups before they took the drug at all - thus the drugs seemed to have no benefit in long term usage.

B. There are several other studies that appear to show the same thing - no benefits to long term use and in some cases, long term use appears to have been counter productive. I am still researching this......

I think that this is an important topic and I am working on some pages for the web site. But it will take me time to review all the studies, pick out the ones that will make most sense to non-science readers and get this written up in a fair manner.

But I want to give readers of the newsletter a 'heads up'. If you are using a bisphosphonate - either a pill or intravenous form, you may want to raise the issue of 'how long' with your health care provider.

3. some practical tips about ANY drugs, not jsut those for bone loss. Drugs are powerful remedies....and ALL drugs have some effects we would rather not have (These are called side effects). There are even some drugs that CAUSE bone loss (osteoporosis) as a side effect. There are others that can cause other medical conditions.

Here are two suggestions:

First, Each time you go to see your health care provider, gather up ALL your medications. when you enter the office take them out and line them up on your health care provider's desk. Ask him or her to please review them and see if you really need to be taking ALL these medications now.

I learned this from a health care provider who said that many doctors are surprised to see just what their patients are taking - that some drugs were prescribed to treat side effects from other drugs etc. Some people were still taking drugs prescribed 8 years ago and no longer needed etc..

Many who do this drug line up, leave their doctor's office with the direction to STOP more than half their prescriptions. This not only saves money BUT it saves your health since ALL drugs have side effects. And yes, this should become a routine part of each visit....especially for persons over age 50.

Please if you have a friend or relative who takes prescription drugs, do encourage them to try 'drug lineup' on their next medical appointment. There are some studies that now show that the older a person is, the more drugs he or she is likely to take - in some cases 7 or 8 drugs a day!! These meds need to be reviewed - regularly.

Second idea, if you are not an alarmist go to your library and get a copy of PDR (Physicians Desk Reference ) and look up each drug you are taking. Read its side effects. Alternatively many pharmacies now distribute a list of possible side effects with each prescription. Read it. Do not be alarmed - companies are required to list ALL side effects. Not everyone gets these but you DO what to be aware of them.

You may find that one of the drugs you are taking has 'bone loss or osteoporosis' as a side effect. if so, speak with your health care provider and ask if there is a substitute you can use and why you are concerned.

Finally, you may find your drug has a side effect that is not one you are willing to risk. Example. I was prescribed an antibiotic that 'sometimes caused tendinitis' in susceptible persons over age 65. I am well over 65 and have had bouts of tendinitis in the past. Naturally I called the physician. He was a specialist and had no idea I had a history of tendinitis. Quick drug change resulted!

And finally if you are taking or have taken a bisphosphonate in the past 8 years, please let your dentist know. This is important. It needs to be raised and noted on your chart.

Goodness, this newsletter is on the 'heavy side'. Know that I am not against drugs - but we need to remember their power AND that it can work against us as well as for us. But do not just discontinue a drug on your own without informing your health care provider. Communicate - communicate - communicate.

And last but not least....this week I was thinking that my own diagnosis of excessive bone loss was really a gift in disguise. It did not feel like one when I got it. BUT ....if we are not building as much bone as we should, that tells us that something is out of whack in the way we are living our lives. --- It is a great gift to find that out AND be able to make some changes beofre something more serious happen. Our bones can be an 'early warning signal'.

That is it for this month. May you Choose to be well. Choose to be happy this new year....your best can be ahead of you if you so choose. Yes!